Diseases & Conditions

Antibiotic-Associated Colitis - Diarrhea Caused by Antibiotics


Overview, Causes, & Risk Factors

Diarrhea caused by antibiotics involves the passage of frequent, loose stools along with a variety of other symptoms.

What is going on in the body?

One possible side effect of taking antibiotics is diarrhea. Most antibiotics have the ability to cause diarrhea in some people. Sometimes the antibiotic irritates the bowel, and that causes the diarrhea. At other times, the antibiotic can make a bacterial infection more likely. The bacterial infection itself then causes the diarrhea. This is the case when antibiotic-associated colitis develops.

What are the causes and risks of the condition?

Almost any antibiotic can cause diarrhea from irritation. Some people are more sensitive to certain antibiotics than others. Once the antibiotic is stopped, the diarrhea will stop.

Diarrhea due to infection is different. People normally have many bacteria in the bowel that help with digestion. When an antibiotic is given, it may kill most of the bacteria in the bowel. But the bacteria called C. difficile are usually not killed. In rare cases, C. difficile can then grow rapidly because the other bacteria are gone. C. difficile can produce a toxin that affects the lining of the intestine and causes the diarrhea. These cases of diarrhea may occur during antibiotic use or even months afterward. Stopping the antibiotic usually won't stop this type of diarrhea.

Most of the time, diarrhea from antibiotics is a mild condition with few problems. But diarrhea can lead to dehydration and salt imbalances. With severe diarrhea due to C. difficile, other complications are possible. These include severe enlargement of the bowel or the formation of a hole in the bowel. Either can be life threatening.


Symptoms & Signs

What are the signs and symptoms of the condition?

The symptoms depend partly on the cause. Most cases are due to irritation of the bowel by the antibiotic. In these cases, symptoms may include:

  • abdominal distress or cramping
  • nausea and vomiting
  • Mild cases of diarrhea from a bacterial infection may cause the same symptoms. Severe infections may cause:

  • blood in the stool, which is not usually seen in diarrhea from irritation
  • fever
  • tenderness when the abdomen is touched

  • Diagnosis & Tests

    How is the condition diagnosed?

    A medical history and exam help make the diagnosis. A history of recent or current antibiotic use is a good clue. A single dose of antibiotic can cause diarrhea. Cases caused by infection can be confirmed by testing the stool. The stool test looks for a toxin made by C. difficile.


    Prevention & Expectations

    What can be done to prevent the condition?

    The best prevention is to avoid antibiotics that are not needed. Proper hand washing when caring for the sick may help prevent cases due to infection.

    What are the long-term effects of the condition?

    Most people recover without any long-term effects. Diarrhea that lasts a long time can lead to salt imbalances and dehydration. Rarely, a hole forms in the bowel, or the bowel becomes enlarged. This can lead to severe infection and even death.

    What are the risks to others?

    There are usually no risks to others. If infection is causing the diarrhea, it could be passed to others.


    Treatment & Monitoring

    What are the treatments for the condition?

    The first step is to stop taking the antibiotic. Often this is the only treatment needed for diarrhea due to irritation. If irritation diarrhea is mild, the person may be asked to finish taking the antibiotic.

    In diarrhea from infection, the antibiotic must be stopped. IV fluids may be used to treat dehydration and salt imbalances. A different antibiotic, usually metronidazole, can be given to kill C. difficile.

    What are the side effects of the treatments?

    Metronidazole can cause stomach upset, nausea, and a metallic taste in the mouth. People should not drink alcohol while taking this medicine because the combination may cause severe abdominal distress and vomiting.

    What happens after treatment for the condition?

    Most people get better as soon as the antibiotic is stopped.

    How is the condition monitored?

    Diarrhea due to irritation does not usually need to be monitored. The stool test for the C. difficile toxin can be used to monitor diarrhea from infection. Any new or worsening symptoms should be reported to the healthcare provider.


    Attribution

    Author:Minot Cleveland, MD
    Date Written:
    Editor:Crist, Gayle P., MS, BA
    Edit Date:08/29/01
    Reviewer:Adam Brochert, MD
    Date Reviewed:08/07/01

    Sources

    Harrison's Principles of Internal Medicine, 1998, Fauci et al.